Louisiana, 2020

Heat in Louisiana, August 29 to 31, 2020

August 29 to 31, 2020 · NWS SHV · 11 events in 11 counties and zones

Within a couple of days in the aftermath of Hurricane Laura, very hot and humid conditions lingered across North Louisiana from August 29th-31st, as afternoon temperatures climbed into the lower to mid 90s each day. Light winds and very little mixing of the air mass leftover from Laura resulted in very oppressive dewpoints in the mid and upper 70s, contributing to heat indices between 105 and…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Within a couple of days in the aftermath of Hurricane Laura, very hot and humid conditions lingered across North Louisiana from August 29th-31st, as afternoon temperatures climbed into the lower to mid 90s each day. Light winds and very little mixing of the air mass leftover from Laura resulted in very oppressive dewpoints in the mid and upper 70s, contributing to heat indices between 105 and 110 degrees each day. Due to the extensive power outages across much of North-central Louisiana in wake of Laura, the NWS Shreveport Heat Advisory criteria was temporarily lowered to heat indices greater than or equal to 100 degrees for parishes where at least 10% of the parish was without power in wake of Hurricane Laura. Unfortunately, one fatality occurred when a 52 year old man died of a heat-related illness in Grant Parish on August 31st while removing storm debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 5:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 5:37 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
637 AM CDT Sat Aug 29 2020

.AVIATION...

For the 29/12Z TAF period, MVFR cigs have blanketed all terminals
this morning with low-level moisture/stratus entering in from the
south. Those MVFR low cloud cigs will be eliminated to VFR with
daytime heating by 29/17Z. Expect the same low cloud MVFR cig
threat to return overnight across all terminals, esp. after
30/09Z. /16/

&&

.PREV DISCUSSION... /issued 413 AM CDT Sat Aug 29 2020/

SHORT TERM.../Today through Tomorrow/

The Heat advisory issued around this time last night will continue
through the afternoon, and expire at 7PM local time tonight.
Afternoon heat index values will push 110 degrees in many areas,
so it's once again important to limit afternoon activities. In the
event that can't be avoided, take frequent breaks and drink plenty
of water. At this time, the heat advisory will not be extended, as
precipitation and cloud cover may limit heat index values
tomorrow. However, a smaller one could be issued with another
forecast package depending on the latest guidance.

Regarding that aforementioned precipitation, over the next 36
hours a shortwave trough and cold front is expected to dig
through the MO valley. This trough will begin to interact with our
northern zones later tonight in the form of showers and
thunderstorms. The SPC has these northern zones in a slight risk
for severe weather, with hail and damaging winds being the
greatest threats with this stronger activity. Additionally, due to
extremely high PWAT values across the Four-States region, the WPC
has included a few counties in these northern areas in the Day 1
excessive rainfall outlook. Any healthy storm that manages to move
over these area will be capable of moderate to heavy rainfall.
However, given the fast moving nature of these storms, widespread
flooding is not anticipated. On the other hand, localized flash
flooding may be possible due to these heavier rainfall rates.
Lingering showers and thunderstorms will be possible again into
the evening on Sunday, but these appear to be diurnally driven,
and will likely diminish after the sun sets.

/44/

LONG TERM.../Sunday night through Saturday night/

Almost zonal flow aloft continues over the Arklatex with drier
conditions Sunday night. Monday afternoon convection is possible
as an upper level ridge stays to our our south through Monday
night. By Tuesday morning, all models indicate lee cyclogenesis
for a strong trough shifting SEwd across the lower Great Plains
toward our area by Wednesday. Severe weather impacts cannot be
ruled out, as a frontal boundary focuses those potential impacts
across our area throughout the day.

The subtropical ridge will build back westward, impeding the
trough progression, and allowing showers and thunderstorms to
linger Wednesday through Thursday as well. As the trough fills and
the ridge continues to build west across the Mississippi River by
Saturday, bringing hot and humid summer weather back with it.

/16/

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  76  95  77 /  10  20  20  10
MLU  95  75  93  76 /  20  10  30  10
DEQ  98  75  91  74 /  20  30  40  20
TXK  95  76  92  75 /  10  30  30  20
ELD  96  75  93  74 /  10  20  30  20
TYR  98  78  96  79 /  10  20  10  10
GGG  98  76  96  77 /  10  20  10   0
LFK  97  76  98  77 /  10  10  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

16/44/16
Hazardous weather outlook, Aug 29, 4:03 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
503 AM CDT Sat Aug 29 2020

ARZ050-051-059>061-OKZ077-301200-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
503 AM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

Another hot day is forecast across the area today with afternoon
heat indices nearing 110 degrees. Therefore a Heat Advisory
remains in effect until 7 pm this evening. Scattered thunderstorms
will be possible across the region late this evening into the
overnight hours and some of these storms could be strong to
severe. In addition to the wind and hail threat, these storms
could also produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into at least the first part of next week.
Depending on storm coverage Sunday into Monday, the Heat Advisory
may need to be extended into early next week. Otherwise,
thunderstorms will continue to be in the forecast through at least
the middle portion of next week. Again, some of these storms could
be strong to severe, especially Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for tonight. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-301200-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
503 AM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Another hot day is forecast across the area today with afternoon
heat indices nearing 110 degrees. Therefore a Heat Advisory
remains in effect until 7 pm this evening. Isolated to widely
scattered thunderstorms are possible later today and especially
during the overnight hours. While an isolated strong or severe
thunderstorm cannot be ruled out, widespread severe thunderstorms
are not likely through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into at least the first part of next week.
Depending on storm coverage Sunday into Monday, the Heat Advisory
may need to be extended into early next week. Otherwise,
thunderstorms will continue to be in the forecast through at least
the middle portion of next week. Some of these storms could be
strong to severe, especially Tuesday and Wednesday of next week
near and north of the Interstate 20 Corridor which includes the
northern half of Northeast Texas, Southeast Oklahoma, Southwest
Arkansas and extreme northern Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Webster

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Heat, Claiborne

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
ASOS
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Heat, Union

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
32.832, -92.375 (the zone’s center; the record gives no point)

Heat, Ouachita

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
ASOS
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
32.302, -92.558 (the zone’s center; the record gives no point)

Heat, Bienville

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Bienville forecast zone
Reported by
ASOS
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Heat, Winn

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Winn forecast zone
Reported by
ASOS
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

Heat, Grant

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Heat, Caldwell

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

Heat, La Salle

When
August 29, 9:00 AM CST to August 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Grant2020-08-3152MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911396, 911397, 911398, 911399, 911400, 911401, 911402, 911403, 911404, 911405, 911406.